Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2014, 5:00 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 5:00 PM CDT (22:00 UTC)
- Expired
- May 22, 2014, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390
WUUS54 KMAF 222200
SVRMAF
TXC043-371-443-222300-
/O.NEW.KMAF.SV.W.0020.140522T2200Z-140522T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...
EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 600 PM CDT
* AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25
MILES SOUTH OF LONGFELLOW...OR 29 MILES SOUTHWEST OF SANDERSON...
MOVING NORTH AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LONGFELLOW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3022 10284 3022 10238 2977 10250 2975 10252
2975 10277
TIME...MOT...LOC 2200Z 192DEG 20KT 2981 10267
$$1 follow-up statement
470
WWUS54 KMAF 222237
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT THU MAY 22 2014
TXC043-371-443-222248-
/O.CAN.KMAF.SV.W.0020.000000T0000Z-140522T2300Z/
PECOS-TERRELL-BREWSTER-
537 PM CDT THU MAY 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER...WEST
CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES IS
CANCELLED...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3022 10284 3022 10238 2977 10250 2975 10252
2975 10277
TIME...MOT...LOC 2238Z 192DEG 20KT 3002 10262
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:06 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 22, 3:06 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT Thu May 22 2014 .DISCUSSION... Potent upper level low pressure area in southern California will continue to be the main weather influence through much of the next week as it very slowly moves east toward the forecast area. For this evening the best chance of thunderstorms will be west of a Lamesa...Midland...Fort Stockton line closest to the upper low and surface trough and aided by moist and unstable upslope flow. A few storms could be strong to severe given capes forecast to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear values of 20 to 40 knots. The convection will attempt to move eastward overnight and Friday morning as the low level jet kicks in and a mid level shortwave tracks across the Permian Basin. Will go with chance pops in southeast New Mexico and the Permian Basin late tonight and Friday morning with slight pops further south and west into the higher terrain of extreme southwest Texas. Localized flash flooding will be a concern given hard ground due to drought and poor drainage areas in urban areas. Another round of thunderstorms is expected to redevelop across the western half of the forecast area Friday afternoon closet to the upper low and surface trough with upslope flow. These storms will also have the potential to become severe given capes approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35 knots. Kept the pops in the slight chance category (no severe storm wording) further east across the eastern Permian Basin and lower Trans Pecos Friday afternoon and Friday night. Confidence was not high enough at this time that the convection will move that far east late Friday night and early Saturday given current model signals. Do not see a strong signal for widespread flash flooding these periods but localized flash flooding will be possible given the aforementioned ground conditions. By Saturday through Monday the upper level storm system is forecast to track only very slowly northeastward from Arizona toward the central Rockies. This should allow the dryline to move further east toward the west Texas/eastern New Mexico border. In turn the best chance for thunderstorms will shift eastward into west Texas especially the Permian Basin. Severe thunderstorms will be an increasing concern with increasing winds and diffluent flow aloft and significant instability progged. Flash flooding will be a concern as well particularly Saturday and Sunday as large scale lift increases above the dryline with the eastward advancement of the upper low. By next Tuesday the upper low is forecast to be passing by to the north of the forecast area. Thunderstorms will still be possible across the eastern Permian Basin along a surface trough/front with unstable cyclonic northwest flow aloft progged to be in place. Temperatures are expected to be below normal Friday through Tuesday with abundant cloud cover persisting underneath cyclonic flow aloft. Temperatures are expected to warm to near normal next Wednesday and Thursday as the upper low pulls away to the northeast. Will keep the forecast dry for now these days given significant model divergence that far out in the extended forecast. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 65 83 64 82 / 50 50 30 40 BIG SPRING TX 67 82 66 82 / 50 50 40 50 CARLSBAD NM 61 85 62 84 / 40 30 40 40 DRYDEN TX 69 88 67 91 / 50 50 30 30 FORT STOCKTON TX 66 86 66 87 / 40 30 30 30 GUADALUPE PASS TX 58 80 58 78 / 40 30 40 40 HOBBS NM 59 81 59 79 / 50 50 40 40 MARFA TX 54 84 51 85 / 60 30 30 30 MIDLAND INTL AIRPORT TX 65 83 66 83 / 50 50 30 40 ODESSA TX 67 84 66 83 / 40 40 30 40 WINK TX 68 86 67 84 / 40 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/12
Hazardous weather outlook, May 22, 2:08 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT THU MAY 22 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS SPREADING INTO THE PERMIAN BASIN OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 60 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN ADDITION TO LOCALIZED FLASH FLOODING. URBAN AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE, ODESSA AND SANDERSON LINE. QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM THE SOUTHWESTERN U.S. SEVERE STORMS, IN ADDITION TO HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 3:16 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT THU MAY 22 2014 NMZ028-222045- EDDY COUNTY PLAINS- 216 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 245 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL EDDY COUNTY AT 216 PM MDT...MOVING NORTH AT 30 MPH. SMALL HAIL TO PENNY SIZE AND WINDS GUSTING TO 50 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3297 10390 3285 10394 3279 10414 3297 10433 TIME...MOT...LOC 2016Z 158DEG 25KT 3292 10412
Local storm report, May 22, 3:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 10 S WHITES CITY 32.03N 104.38W
05/22/2014 E60.00 MPH EDDY NM PUBLIC
&&
AKLSpecial weather statement, May 22, 4:17 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 PM CDT THU MAY 22 2014 NMZ028-222145- EDDY COUNTY PLAINS- 317 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ARTESIA MUNICIPAL AIRPORT AT 317 PM MDT...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3297 10465 3297 10419 3273 10420 3274 10466 TIME...MOT...LOC 2117Z 272DEG 13KT 3287 10454
Special weather statement, May 22, 4:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU MAY 22 2014
TXZ081-222230-
BIG BEND AREA-
435 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 27 MILES EAST OF PERSIMMON GAP AT
434 PM CDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS OVER 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 2958 10283 2984 10289 3000 10283 2992 10240
2977 10238 2976 10241 2978 10250 2974 10254
2976 10257 2973 10264 2973 10267 2970 10269
2967 10269 2963 10273 2960 10274 2958 10276
TIME...MOT...LOC 2134Z 173DEG 14KT 2965 10271Special weather statement, May 22, 4:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 PM MDT THU MAY 22 2014 NMZ028-222215- EDDY COUNTY PLAINS- 346 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 415 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF COTTONWOOD AT 346 PM MDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL TO NICKEL SIZE AND WINDS GUSTING TO 55 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3297 10427 3286 10437 3285 10461 3297 10462 TIME...MOT...LOC 2146Z 218DEG 13KT 3296 10447
Local storm report, May 22, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 13 WNW CARLSBAD 32.48N 104.44W
05/22/2014 E0.75 INCH EDDY NM PUBLIC
PENNY HAIL REPORTED 6 MILES SW OF U.S. HWY 285 AND STATE
HWY 137.
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:17 PM CDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| May 22, 3:57 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| May 22, 4:35 PM CDT | Special Weather Statement | MAF | 55 min | |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 22, 6:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| May 22, 6:42 PM CDT | Special Weather Statement | MAF | 33 min | |
| May 22, 6:44 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
| May 22, 6:46 PM CDT | Special Weather Statement | MAF | Reeves | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.